Montana, 2017

High Wind in Montana, March 3, 2017

March 3, 2017 · NWS TFX · 2 events in 1 county or zone

Strong westerly winds aloft combined with a tight pressure gradient to produce high winds along the Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds aloft combined with a tight pressure gradient to produce high winds along the Rocky Mountain Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 2, 10:38 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 2, 10:38 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1038 PM MST Thu Mar 2 2017

...Update to Aviation...

.UPDATE...

Little needed update this evening. Clouds continue to be found
across much of central and eastern portions of the CWA as a result
from a warm front pattern. There are weak returns on the radar
associated with this feature. Added in slight chances for brief
very light low impact snow as this feature moves
east...however...no airport sites have recorded anything yet this
evening...and the returns currently on radar are likely virga
showers. Winds also look to increase tonight with a tightening
pressure gradient. 50 knots at 700 mb look to push across during
the overnight hours. Bumped up winds slightly...however...they
still look to remain below high wind criteria. Friday still looks
to be mainly dry (with only a few snow showers in the Rocky
Mountain Front)...breezy...and warm. Some early 00z model guidance
indicating the return of low 50s are possible for tomorrow. Really
will depend on how breezy it gets and how much snow is left.
Bumped up high temps slightly...but held off on 50s for now.
Anglin

&&

.AVIATION...
UPDATED 0538Z.

West-northwest flow aloft will prevail through the forecast period.
Periods of breezy to windy west-southwest surface winds can be
expected across portions of north central Montana with gusty
southerly winds likely through favored southwest Montana valleys,
including the KEKS terminal. Variable mid and high level clouds can
be expected through the entire forecast period for widespread VFR
conditions. Only exceptions will be mountain obscurations along the
Continental Divide and some areas of early morning fog in the Milk
River Valley. mpj

&&

.PREV DISCUSSION...
/ISSUED 423 PM MST Thu Mar 2 2017/

Tonight through Saturday...Satellite imagery reveals a rather
dense and elongated Chinook Arch reaching over much of the
forecast area. Surface observations under the Arch suggest
altostratus cloud bases around 5-9kft AGL, so the associated
light radar reflectivity is most likely virga. Moisture associated
with a minor shortwave feature crossing through, and flattening
broad ridging over the PacNW will maintain this cloud cover
through the overnight period. Scattered snow showers continue over
the Northern Rockies, with possible isolated flurries further east
across North-central MT. Southwest winds and weak warm advection
associated with the passing shortwave will maintain overnight
temperatures in the 20s and 30s for most areas, with teens in the
southwest valleys. Winds will strengthen early Friday as the
passing shortwave tightens the surface and mid-level pressure
gradient. The strongest winds will be confined to the Rocky
Mountain Front, though conditions do not appear favorable for
widespread high winds. Precipitation ends for all but isolated
mountain locations Friday night into Saturday. Moisture begins to
increase again later Saturday on a southwest flow aloft as a
broad longwave trough advances closer to the Pacific coast. PN

Saturday Night through Monday...Period begins with southwesterly
flow aloft over the CWA as a mid- to upper-level longwave trough
comes ashore over BC and the Pac NW. A shortwave trough is still
projected to eject northeastward from the longwave and cross the CWA
either Sunday or early Monday. Regardless, a lee surface low should
develop over MT on Sunday before moving eastward. This pattern still
looks to support widespread precipitation, mainly in the form of
snow, across our region Saturday night through perhaps Monday
morning. However, it is too early to mention specific snow amounts.
Later Monday, zonal flow aloft should begin developing over our
area. Temperatures are expected to be slightly below normal during
the period.

Monday Night through Thursday...Zonal flow aloft should persist over
North-Central and Southwest MT. With this pattern, periods of
upslope snow are expected to continue along the Continental Divide
and west aspects of our other mountains, especially those in Central
and Southwest MT. Elsewhere, predominantly dry weather should occur
due to downslope flow. Periods of gusty winds are not out of the
question, particularly along the Rocky Mountain Front. A moderating
trend should allow temperatures to be near or slightly above normal.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  46  35  49 /  10   0   0  10
CTB  29  42  29  41 /  10  10   0  10
HLN  28  47  29  45 /  10   0   0  30
BZN  28  44  28  44 /  10  10   0  30
WEY  18  34  21  34 /  10  10  10  60
DLN  24  44  29  43 /   0   0   0  30
HVR  30  43  31  46 /  20  10   0   0
LWT  31  44  30  47 /  20  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Mar 2, 10:55 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1055 PM MST Thu Mar 2 2017

MTZ009-048-031200-
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer,
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
1055 PM MST Thu Mar 2 2017

...Areas of blowing snow possible tonight along the Rocky Mountain
Front...

Increasing winds...combined with fresh snow...could bring areas of
blowing and drifting snow tonight...and possibly into Friday
morning. Visibility less than a mile at times is possible across
areas roads and highways...especially along US Highway 2 and US
Highway 89. Those traveling should use extreme caution.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
March 3, 12:15 AM MST to 9:45 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
Mesonet

Winds were sustained above 40 mph at the Dellwo Mesonet site for over nine hours.

High Wind, Southern Rocky Mountain Front

When
March 3, 3:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet

Peak wind gust measured at the Dellwo Mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683308, 683307.